MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM; LENS, GUIDE, INTRAOCULAR
Model Number AU00T0
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Codes Eye Injury (1845); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 10/25/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A healthcare professional reported that during an intraocular lens (iol) implant procedure, the doctor firstly prepared the lens under the microscope with the injection of the company viscoelastic and the removal of the lens stop and plunger lock and she continued with the 7 seconds pushing of the plunger until the loading position where everything looked normal.Then and when the doctor touched the main incision with the tip of the injector the iris came a bit out of the incision, so the doctor removed the injector, and she tried to stabilize the iris in the anterior chamber for about 10 minutes due to the fact that the patient had a floppy iris.When the doctor finally stabilized the iris, she implanted the lens, and she noticed that the trailing haptic was completely cut at the point of the optic zone.At that point the doctor initiated the explantation of the haptic and the lens, and during the explantation of the lens the iris was injured.After explanting the lens, the doctor then asked for another model company lens.In order to implant the replacement lens, she extended the incision a bit and she successfully implanted the iol.For safety the doctor made 2 stitches at the main incision.The next day when the doctor examined the patient the iris was not recovered, and the pupil shape was irregular with enlargement towards to the main incision.However, the condition of the patient was good.Additional information has been requested.
 
Additional Manufacturer Narrative
Additional information provided in b.5.Correction information provided in h.6.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information has been requested, received and stated the patient still has corectopia but his overall condition is very good.
 
Additional Manufacturer Narrative
The device and the lens were returned in the blister tray in the product carton.The lens stop and plunger lock were removed.The plunger was oriented correctly.Viscoelastic was dried in the device.Blood was dried in the nozzle tip.The plunger was retracted toward mid-nozzle.No damage was observed to the device.The lens was returned wrapped in white gauze.Viscoelastic and blood was observed dried on the lens.One haptic was broken in the gusset area.The broken haptic was also returned in the gauze material.Product history records were reviewed and documentation indicated the product met release criteria.A qualified viscoelastic was indicated.The root cause could not be determined for the broken haptic.The lens and broken haptic were returned outside of device.The plunger position in relation to the broken haptic during advancement cannot be determined.The instructions for use (ifu) instructs: after the lens has been advanced to the ¿fill-to¿ line, the lens should be visually inspected to determine the position of the haptics.The plunger should be in contact with the trailing optic edge.Once the lens is in position at the ¿fill-to¿ line, it should be implanted within 3 minutes.Proceeding with implantation of a misfolded trailing haptic or a lens that appears to be ¿out of position¿ can result in a broken haptic or other negative outcome, since the haptic may be trapped and stretched, and/or pinched and sheared by the moving plunger.Broken haptics may occur: ¿ if the operating room temperature is too high (> 23°c / 73° f) lens folding consistency is negatively affected, the lens is more adherent and this may inhibit lens advancement.In addition, haptic strength (modulus) decreases as the temperature increases and is more likely to break under stress.¿ if the device is overfilled with ophthalmic viscoelastic device (ovd) as this can prevent the trailing haptic from being placed properly or move the lens out of position resulting in misfolding.¿ if a straight trailing haptic occurs and it was not properly detected to be out of position.¿ if the plunger is not fully advanced, or if the plunger is allowed to retract, the trailing haptic may not release properly from the device.Any of the above listed causes alone, or in combination, may create the reported event.Information indicated that the current company 16.0 diopter lens was removed and replaced with a another model company lens (diopter unknown).The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ SINGLEPIECE IOL WITH ULTRASERT DELIVERY SYSTEM
Common Device Name
LENS, GUIDE, INTRAOCULAR
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key18204176
Report Number1119421-2023-01993
Device Sequence Number7345227
Product Code KYB
UDI-Device Identifier00380652394680
UDI-Public00380652394680
Combination Product (Y/N)N
Initial Reporter CountryCY
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/17/2024
Device Model NumberAU00T0
Device Lot Number15169348
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/01/2023
Supplement Date Received by Manufacturer02/01/2024
02/29/2024
Initial Report FDA Received Date11/24/2023
Supplement Report FDA Received Date02/29/2024
03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACRYSOF MULTIPIECE IOL.; PROVISC.
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age76 YR
Patient SexMale